Alert archive / Colorado / Wind Advisories in 2024

Wind Advisory 6, NWS Grand Junction, CO

April 4, 202416 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Apr 4, 2024, 2:24 PM MDT for 16 counties in Colorado. It took effect at Apr 5, 2024, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2024, 2:24 PM MDT (20:24 UTC)
In effect from
Apr 5, 2024, 9:00 AM MDT
Expired
Apr 5, 2024, 9:00 PM MDT
In force
12 hr
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Delta County, CO, Dolores County, CO, Garfield County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Rio Blanco County, CO, Routt County, CO, San Juan County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 63 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Apr 4, 11:33 AM MDT, 2 hours 51 minutes earlier. Its key messages:

  • Gusty winds of 25 to 35 mph expected this afternoon as high clouds move overhead.
  • High Wind Watches remain in effect for Friday as very gusty winds are expected across the region. 30 to 50 mph gusts, if not higher, are anticipated for the valleys with higher gusts for the mountains.
  • Precipitation chances increase Friday evening into the weekend with widespread valley rain and mountain snow expected. There are reasonably high chances for snow accumulations to exceed 6 inches across the Colorado mountains.
Area forecast discussion, Apr 4, 11:33 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1133 AM MDT Thu Apr 4 2024

.KEY MESSAGES...

- Gusty winds of 25 to 35 mph expected this afternoon as high
  clouds move overhead.

- High Wind Watches remain in effect for Friday as very gusty
  winds are expected across the region. 30 to 50 mph gusts, if
  not higher, are anticipated for the valleys with higher gusts
  for the mountains.

- Precipitation chances increase Friday evening into the weekend
  with widespread valley rain and mountain snow expected.
  There are reasonably high chances for snow accumulations to
  exceed 6 inches across the Colorado mountains.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 257 AM MDT Thu Apr 4 2024

The ridge of high pressure that brought the nice weather
yesterday will have moved to the Plains by this morning. Out
west, a trough and area of low pressure will reach central
California and begin it's turn eastward. Flow around the low
will start tapping into some Pacific moisture which will allow
some high clouds to form this afternoon. This flow will also
keep warmer air moving into the region with much of the region
seeing highs about 5 degrees warmer than yesterday. The
approaching low will also start causing the surface pressure
gradient to increase causing some breezy afternoon gusts. Gusts
of 25 to 35 mph will be common especially across eastern Utah
and far portions of western Colorado. Winds won't completely die
down overnight as the tight gradient remains in place but they
will slacken some. These winds will keep overnight lows much
warmer than seen recently.

By Friday morning, the area of low pressure will be situated
over Nevada with an ever increasing surface pressure gradient.
This low will be supported by a 100kt jet streak that will be
moving over our area during the day Friday and cause gusty winds
to increase. Looking at the H7 level (10K feet), winds will vary
from 45 to 55 mph and with deep mixing expected, there's really
nothing to stop these stronger winds from reaching the surface.
With that, gusts in the valleys will range from 30 to 50 mph
with higher gusts for the mountains. Of note, the latest model
runs have lowered wind gusts across the region compared to 12
hours ago. Of course, the latest HRRR run is trying to bring the
stronger winds back into the forecast. Looking at the current
values in the NBM, which does tend to run hot, most mountains
will reach wind advisory criteria while the valleys of eastern
Utah would hit high wind warning criteria as would a few
valleys in western Colorado. Discussed this change in forecast
wind speeds with surrounding offices and it was decided to keep
the High Wind Watches in place to allow another model run to
really nail down the specifics. The gist is that it's going to
be windy on Friday. The windiest we've seen in awhile so now
would be a good time to bring in anything that could get blown
around. Blowing dust will be a concern and did include a mention
for the Four Corners region but this may need to be expanded
northward. And once the wind concern ends, then we have to
contend with some mountain snow. Is it summer yet?

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 257 AM MDT Thu Apr 4 2024

A strong swath of high winds will continue over eastern Utah and
western Colorado Friday evening ahead of an approaching storm.
Deterministic models continue to paint 40-50kt winds at 700mb from
the Four Corners east to the Divide. Some of these winds will mix
down to the surface of course. Light precipitation begins to turn up
on the terrain too as low level moisture fills in under the left
exit of the jet streak blasting through overhead Friday night. Winds
slacken towards midnight and become more westerly as the frontal
boundary reaches our doorstep. Precipitation becomes more widespread
as mountain snowfall rates pick up. The best accumulations look like
they will fall in the overnight hours, which comes as no surprise
given the timing of the snowfall with overnight lows and cold front
passage. Most of our mountains on the Colorado side of the state
line can expect a fresh coat of 4-8 inches of new snow between
Friday evening and Saturday evening. A few favorable locales will
inch up a bit from there, but this is April snow after all. The
parent low will lift out onto the Front Range Saturday and leave us
in the cold sector of the northwest quadrant. Showers will likely
continue for the mountains with valleys situated under numerous
virga showers, along with gusty winds for everyone in the unstable,
post-frontal airmass. Wraparound will continue for our northern
mountains into Sunday, as the low deepens over the Panhandle of
Nebraska. This will spell another round of accumulating snowfall for
the Park Range and Elkhead mountains. Lighter accumulations will
stretch south down to the Flat Tops and Gore Range. Deterministic
models try to pinch off another wave behind the departing low by
Monday as another jet streak dives into the PACNW. Models are also
hesitant to dry things out with a few resupplies of moisture pulsing
through a dirty ridge over the Great Basin. This will at least keep
weak showers over our mountains into Monday evening. Right now, high
pressure seems to take hold Tuesday and dry things out through the
end of the extended period Thursday morning. After a taste of warm
weather this week, Saturday is going to feel quite cool to anyone
stepping outside. Some of the guidance is advertising a 20 degree
swing in afternoon highs from Friday to Saturday. Breezy northwest
winds won't help either and neither will the cloud cover. Cool
conditions will hang on through the weekend as temperatures slowly
recover towards normal by Tuesday and Wednesday. Abundant cloud
cover will keep morning lows in check behind the cold front.
However, it seems wise to keep a close eye on freezing temperatures
in our desert valleys, where fruit trees are blooming.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1133 AM MDT Thu Apr 4 2024

Scattered to broken high clouds will continue to move into the
region from the southwest this afternoon. Any ceilings stay well
above ILS breakpoints. Winds pick up and become gusty up to 30
kts at many sites through the evening hours before subsiding.
LLWS expected at a few high elevation sites like KTEX overnight.
Gusty winds develop again Friday morning and strengthen
significantly through the afternoon with gusts to 40 or 50 kts.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...High Wind Watch from Friday morning through Friday evening for
     COZ001>003-006-007-009-011-017-019>023.
UT...High Wind Watch from Friday morning through Friday evening for
     UTZ022>025-027>029.

&&

SHORT TERM...TGR
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Apr 4, 3:48 AM MDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
348 AM MDT Thu Apr 4 2024

COZ001>014-017>023-UTZ022>025-027>029-051300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
348 AM MDT Thu Apr 4 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High wind watches remain in effect for all of eastern Utah and
much of the Western Slope on Friday as strong wind gusts of 40 to
50 mph are possible in the valleys with higher amounts in the
mountains. Once the winds subside, a cold front will move through
late Friday night through Saturday morning bringing valley rains,
mountain snows and some thunderstorms. Once the system moves off,
wraparound flow may bring continued showers to northern portions
of the CWA on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:24 PM MDTHigh Wind WarningGJTDolores, Garfield, Mesa, Moffat, Montezuma, Montrose and 2 more30 hr

Nearby

Wind Advisories in Colorado, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.